Total variation regularization of the 3-D gravity inverse problem using a randomized generalized singular value decomposition

Saeed Vatankhah, Rosemary Renaut, Vahid E. Ardestani

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

We present a fast algorithm for the total variation regularization of the 3-D gravity inverse problem. Through imposition of the total variation regularization, subsurface structures presenting with sharp discontinuities are preserved better than when using a conventional minimumstructure inversion. The associated problem formulation for the regularization is nonlinear but can be solved using an iteratively reweighted least-squares algorithm. For small-scale problems the regularized least-squares problem at each iteration can be solved using the generalized singular value decomposition. This is not feasible for large-scale, or even moderate-scale, problems. Instead we introduce the use of a randomized generalized singular value decomposition in order to reduce the dimensions of the problem and provide an effective and efficient solution technique. For further efficiency an alternating direction algorithm is used to implement the total variation weighting operator within the iteratively reweighted least-squares algorithm. Presented results for synthetic examples demonstrate that the novel randomized decomposition provides good accuracy for reduced computational and memory demands as compared to use of classical approaches.

Original languageEnglish (US)
Pages (from-to)695-705
Number of pages11
JournalGeophysical Journal International
Volume213
Issue number1
DOIs
StatePublished - Apr 1 2018

    Fingerprint

Keywords

  • Asia
  • Gravity anomalies and Earth structure
  • Inverse theory
  • Numerical approximations and analysis

ASJC Scopus subject areas

  • Geophysics
  • Geochemistry and Petrology

Cite this